Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

The skin along a peripheral IV cannula is red, painful and swollen. What is the appropriate action?

  1. ACover it with a fresh dressing and continue the infusion as prescribed
  2. BFlush the cannula harder to clear it
  3. CRemove the cannula and document it, then resite if still needed
  4. DIncrease the infusion rate
2.Nursing fundamentalsHard

A patient receiving chemotherapy develops a temperature of 38.3 °C. Why is this treated as an emergency?

  1. AChemotherapy always causes a fever that needs no action
  2. BThe fever means the chemotherapy has stopped working on the cancer
  3. CA fever shows the cancer has spread
  4. DThey may have neutropenic sepsis, which can quickly become fatal
3.Clinical nursingMedium

A confused patient keeps trying to climb out of bed. Why are bed rails not automatically the answer?

  1. ABed rails always make patients more confused, but only during the day
  2. BPatients can be seriously injured climbing over or becoming trapped in rails
  3. CBed rails stop staff from taking observations
  4. DBed rails are illegal in all hospitals and must never be used at all
4.Clinical nursingHard

A patient with suspected meningitis has fever, neck stiffness and a non-blanching rash. What is the priority?

  1. AGive paracetamol for the fever and review the patient tomorrow
  2. BWait for the lumbar puncture result before starting any treatment
  3. CUrgent review and immediate antibiotics, without waiting for tests
  4. DDim the lights, encourage rest and recheck observations in four hours
5.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 6 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 6 mmol/L
PaCO₂ = mmHg
6.Arterial blood gas interpretationHard
pH7.357.457.31PaCO₂mmHg354572HCO₃⁻mmol/L222635acutechronicacute on chronic

A practice gas shows a respiratory acidosis: pH 7.31, PaCO₂ 72 mmHg (9.6 kPa), HCO₃⁻ 35 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.

pH 7.31PaCO₂ 72 mmHg (9.6 kPa)HCO₃⁻ 35 mmol/L
  1. 1acute
  2. 2chronic
  3. 3acute on chronic
7.Clinical assessment scoresMedium
11468SBPDBPmmHgHR 69/min · SI = ?

Practice exercise (made-up values, not clinical guidance). A patient has a pulse of 69/min and a blood pressure of 114/68 mmHg. Find the shock index SI = HR/SBP. Round to two decimal places.

HR 69/minBP 114/68 mmHg
SI =
8.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: rarely moist; activity: chairfast; mobility: very limited; nutrition: adequate; friction and shear: problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk
9.Enteral & parenteral nutrition calculationsMedium
74 kg154 cmwomanIBW (Devine)%IBW = ?

Practice exercise (made-up values, not clinical guidance). A woman is 154 cm tall and weighs 74 kg. Find the actual weight as a percentage of the ideal body weight, %IBW, using the Devine formula (1 in = 2.54 cm). Round to the nearest whole number.

154 cm74 kgwoman
%IBW = %
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 20%1000 mLamino acids 5%1000 mLlipid 10%250 mL · 1.1 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1000 mL of parenteral nutrition with final concentrations of 20% dextrose and 5% amino acids, plus 250 mL of 10% lipid emulsion (1.1 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

1000 mLdextrose 20%amino acids 5%lipid 250 mL · 1.1 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVnormal sinus rhythmsinus bradycardiafirst-degree AV blocksinus arrhythmia

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1normal sinus rhythm
  2. 2sinus bradycardia
  3. 3first-degree AV block
  4. 4sinus arrhythmia
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVatrial flutter, 2:1 conductionventricular fibrillationtorsades de pointesidioventricular rhythm

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial flutter, 2:1 conduction
  2. 2ventricular fibrillation
  3. 3torsades de pointes
  4. 4idioventricular rhythm
13.Prioritization & delegationMedium

Using the Emergency Severity Index, which patient receives the highest acuity level?

  1. AAn unresponsive patient with gasping, irregular breaths
  2. BA patient with a possible ankle fracture
  3. CA patient with a sore throat for three days and normal vital signs
  4. DA patient with chest pain and normal vital signs
14.Prioritization & delegationHard

An adult has burns over 40% of the body with no signs of airway injury. Which treatment is the priority during the first hours?

  1. AGiving a high-protein meal to support healing
  2. BApplying antibiotic cream to all the burns before anything else
  3. CLarge-volume IV fluids with close monitoring of urine output
  4. DStarting physiotherapy to prevent contractures straight away
15.Infection control & patient safetyMedium

Which part of a sterile surgical gown is considered sterile once it is on?

  1. AOnly the back of the gown, which nobody touches
  2. BThe whole gown, including the back, the collar and the area below the waist
  3. CThe front from chest to the level of the sterile field, and the sleeves
  4. DThe front from the neck down to the knees
16.Infection control & patient safetyHard

A patient with a common cold asks for antibiotics “to be on the safe side”. Which response is best?

  1. ASuggest using leftover antibiotics from a previous illness
  2. BTell the patient that antibiotics will shorten the cold by several days
  3. CExplain that antibiotics do not work on viruses and overuse breeds resistant bacteria
  4. DAsk the provider to prescribe antibiotics anyway so that the patient is reassured
17.Lab values & electrolytesMedium

A patient who is breathless during a transfusion has hypotension, fever and bilateral lung infiltrates, with no signs of fluid overload. Which complication is most likely?

  1. AA mild febrile nonhemolytic reaction
  2. BTransfusion-related acute lung injury (TRALI)
  3. CTransfusion-associated circulatory overload
  4. DA simple allergic reaction with hives
18.Lab values & electrolytesHard

A patient with a calcium of 6.8 mg/dL (1.7 mmol/L) suddenly develops noisy breathing and a hoarse voice. What does this suggest?

  1. AA normal response that will pass without treatment
  2. BAnxiety about the blood results, which needs calm reassurance
  3. CLaryngospasm, an emergency needing urgent help and IV calcium
  4. DA common cold that started this morning

3Solutions

1.Nursing fundamentals

Answer: C · Remove the cannula and document it, then resite if still needed

Why this is the answer

Phlebitis is inflammation of the vein. The cannula should be removed, the site recorded and monitored, and a new cannula placed elsewhere only if it is still needed.

Answer

C · Remove the cannula and document it, then resite if still needed
2.Nursing fundamentals

Answer: D · They may have neutropenic sepsis, which can quickly become fatal

Why this is the answer

Patients with a low neutrophil count may have few signs of infection apart from fever and can deteriorate fast. Urgent assessment and IV antibiotics, usually within an hour, are needed.

Answer

D · They may have neutropenic sepsis, which can quickly become fatal
3.Clinical nursing

Answer: B · Patients can be seriously injured climbing over or becoming trapped in rails

Why this is the answer

Bed rails can cause entrapment or a fall from a greater height. Their use is based on an individual risk assessment; alternatives include a low bed, crash mats and closer observation.

Answer

B · Patients can be seriously injured climbing over or becoming trapped in rails
4.Clinical nursing

Answer: C · Urgent review and immediate antibiotics, without waiting for tests

Why this is the answer

Bacterial meningitis and meningococcal sepsis progress rapidly. Antibiotics should not be delayed for tests such as lumbar puncture.

Answer

C · Urgent review and immediate antibiotics, without waiting for tests
5.Arterial blood gas interpretation

Answer: PaCO₂ = 17 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·6 + 8 = 17 mmHg
range: 15–19 mmHg

Answer

PaCO₂ = 17 mmHg
6.Arterial blood gas interpretation

Answer: chronic

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected HCO₃⁻

acute: 24 + 1·3.2 = 27.2 mmol/L
chronic: 24 + 3.5·3.2 = 35.2 mmol/L

Compare

measured: 35 mmol/L → chronic

Answer

chronic
7.Clinical assessment scores

Answer: SI = 0.61

Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.

Shock index

SI = 69/114 = 0.6053 ≈ 0.61

Answer

SI = 0.61

Within or below the usual 0.5–0.7.

8.Clinical assessment scores

Answer: moderate risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: completely limited → 1
moisture: rarely moist → 4
activity: chairfast → 2
mobility: very limited → 2
nutrition: adequate → 3
friction and shear: problem → 1

Add

Braden total = 1 + 4 + 2 + 2 + 3 + 1 = 13

Risk level

13 → moderate risk

Answer

moderate risk
9.Enteral & parenteral nutrition calculations

Answer: %IBW = 158 %

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Ideal body weight (Devine)

154 cm/2.54 = 60.63 in
IBW = 45.5 + 2.3·(60.63 − 60) = 46.95 kg

Percentage of ideal body weight

%IBW = 74/46.95·100 = 157.6 ≈ 158%

Answer

%IBW = 158%
10.Enteral & parenteral nutrition calculations

Answer: E = 1155 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 20·1000/100 = 200 g
amino acids: 5·1000/100 = 50 g

Kilocalories per component

dextrose: 200·3.4 = 680 kcal
amino acids: 50·4 = 200 kcal
lipid: 250·1.1 = 275 kcal

Total energy

E = 680 + 200 + 275 = 1155 kcal/day

Answer

E = 1155 kcal/day
11.ECG rhythm strip interpretation

Answer: normal sinus rhythm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 22 small boxes, 1500 ÷ 22 ≈ 68 per minute.
2. Rhythm: regular, every R–R is 0.88 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.14 s, constant, within 0.12–0.20 s.
5. QRS: 0.06 s, narrow (below 0.12 s).

Interpretation

normal sinus rhythm

Answer

normal sinus rhythm
12.ECG rhythm strip interpretation

Answer: torsades de pointes

More ventricular rhythms: torsades de pointes is a polymorphic ventricular tachycardia, usually 150–250/min, in which the wide complexes change in height and twist around the baseline, pointing up for a few beats and then down. Textbooks link it to a prolonged QT interval, and magnesium sulfate is the drug resuscitation guidelines name for it. An idioventricular rhythm is a ventricular escape rhythm: regular, wide QRS (0.12 s or more), no P waves, at 20–40/min (an accelerated idioventricular rhythm runs at 40–100/min). Monomorphic VT has identical wide complexes at more than 100/min. VF is chaotic, without any repeating complex.

Five steps

1. Rate: very fast, the complexes are about 6 small boxes apart (about 250 per minute).
2. Rhythm: fast and roughly regular, but the height and direction of the complexes change in a repeating spindle pattern.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: wide and polymorphic; the complexes twist around the baseline, pointing up for a few beats and then down.

Interpretation

torsades de pointes

Answer

torsades de pointes

Torsades de pointes is a polymorphic VT linked to a prolonged QT interval. This is identification practice only.

13.Prioritization & delegation

Answer: A · An unresponsive patient with gasping, irregular breaths

Why this is the answer

An unresponsive patient with agonal breathing needs immediate airway and breathing support, which is ESI level 1. Chest pain with normal vital signs is high risk (level 2), and the others are lower levels.

Answer

A · An unresponsive patient with gasping, irregular breaths
14.Prioritization & delegation

Answer: C · Large-volume IV fluids with close monitoring of urine output

Why this is the answer

Once the airway is secure, the early priority in major burns is fluid resuscitation to prevent burn shock. Urine output is a key guide to whether enough fluid is being given.

Answer

C · Large-volume IV fluids with close monitoring of urine output
15.Infection control & patient safety

Answer: C · The front from chest to the level of the sterile field, and the sleeves

Why this is the answer

Only the front of the gown from chest to the level of the sterile field and the sleeves from above the elbow to the cuffs are sterile. The back, the neckline and anything below the sterile field are non-sterile.

Answer

C · The front from chest to the level of the sterile field, and the sleeves
16.Infection control & patient safety

Answer: C · Explain that antibiotics do not work on viruses and overuse breeds resistant bacteria

Why this is the answer

Colds are caused by viruses, which antibiotics do not kill. Unneeded antibiotics cause side effects and drive resistance, so the nurse explains this and offers advice on managing symptoms.

Answer

C · Explain that antibiotics do not work on viruses and overuse breeds resistant bacteria
17.Lab values & electrolytes

Answer: B · Transfusion-related acute lung injury (TRALI)

Why this is the answer

TRALI is acute lung injury within 6 hours of transfusion, caused by donor antibodies activating neutrophils in the lungs. It causes hypoxia, bilateral infiltrates and often hypotension and fever. TACO, in contrast, causes hypertension and signs of fluid overload.

Answer

B · Transfusion-related acute lung injury (TRALI)
18.Lab values & electrolytes

Answer: C · Laryngospasm, an emergency needing urgent help and IV calcium

Why this is the answer

Severe hypocalcemia can cause spasm of the larynx, which blocks the airway. The nurse calls for urgent help, supports the airway and prepares IV calcium gluconate as prescribed, with cardiac monitoring.Checked against: Hypocalcemia (StatPearls) · StatPearls (NCBI Bookshelf) (2026)

Answer

C · Laryngospasm, an emergency needing urgent help and IV calcium

ExamProblems · examproblems.com/courses/nursing-fundamentals